Kansas, 2022

Damaging Wind in Kansas, August 15, 2022

August 15, 2022 · NWS DDC · 1 event in 1 county or zone

Weak shear south of a wind shift boundary was sufficient enough behind it to have up to 40 mph gusts and some wind damage that was reported from an isolated severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Weak shear south of a wind shift boundary was sufficient enough behind it to have up to 40 mph gusts and some wind damage that was reported from an isolated severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 15, 12:30 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 12:30 PM CST, 4 hours 28 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Dodge City KS
130 PM CDT Mon Aug 15 2022

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Tuesday)
Issued at 105 PM CDT Mon Aug 15 2022

Main challenge over the next 24 hours will be the chance for
convection tonight and temperatures on Tuesday given uncertainty
of cloud cover and the potential for widely scattered convection.

Models earlier today were in good agreement with a surface
boundary that was located across west central and north central
Kansas at 15z Monday moving very little through early evening.
There is a high likelihood for a few isolated to widely scattered
convection to develop along this boundary after 4pm given late
day heating combined with improving 0-1km moisture convergence
along this boundary. Low level lapse rates, high forecast LCL
heights and downdraft capes support the potential for strong gust
winds from any storm that may develop late today or early this
evening. Cloud layer winds will take these storms northeast but
for several hours this evening the potential exists for further
isolated storm development to be possible along the outflow/cold
front as it starts to move across southwest Kansas. CAMS seem to
be in decent agreement with these evening storms tapering off
between sunset and midnight and primarily staying west and north
of Dodge City.

Another chance for convection will be possible early Tuesday into
Tuesday night as an area of mid level moisture and 700mb
frontogenesis ahead of a 500mb vort crosses southwest Kansas. This
potential precipitation along with cloud cover will limit the
heating potential Tuesday afternoon. As a result of this potential
cloud cover and precipitation chances will trend towards the
cooler (25th percentile) NBM guidance. This would suggest highs
Tuesday afternoon only in the 70s for several locations north of
Dodge City. Highs in the 80s elsewhere. Please keep in mind a
little sun still can go a long way but even favoring more sunshine
the afternoon temperatures would likely end up being in the mid
80s to lower 90s for most of southwest Kansas. If this would occur
then that would likely be south/southeast of Dodge City.

.LONG TERM...(Tuesday night through Monday)
Issued at 105 PM CDT Mon Aug 15 2022

Key message in the later periods is the extended period of near
seasonal temperatures. How long will it last...

Ensemble clusters were in good agreement late week with an upper
level ridge over the Western United States moving into the
Rockies. An area 500mb positive height anomalies over Western
Canada mid week will move into Central Canada by the start of the
weekend as the upper trough, an area of negative height anomalies,
develops over the Western Great Lakes Region and Ohio valley.
Given this the general idea from the latest ECMWF and GFS
deterministic solutions with an upper low dropping south out of
Canada and across the Western Great Lakes late week as a shot of
cooler air invades the Northern Plains from Canada. This cooler
air will attempt to move across Kansas over the weekend period but
confidence is low at this time on how much, if any, cooling will
occur as it moves into western Kansas late this weekend given it
will be battling the northwesterly downslope flow. 2m ECMWF
ensemble temperature anomalies suggest that if the cooler air does
make it into western Kansas it will be late this weekend. As a
result of this late timing and the northwest downslope flow
developing late week it appears that the latest NBM guidance with
the highs in the 80s mid week rebounding back into the 90s by
Friday still looks on track. Temperatures however are now
beginning to look like they may end up being warmer than the
latest forecast on Saturday, especially west of Dodge City
(confidence level 80%). Confidence then drops significantly Sunday
and Monday when it comes to temperatures given uncertainty on
timing of the backdoor cold front and then the potential for
moisture/clouds and precipitation that may develop near the 500mb
deformation zone that appears to be possible somewhere across
eastern Colorado and/or western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1156 AM CDT Mon Aug 15 2022

South southwest winds at around 15knots can be expected this
afternoon with only a few high clouds possible across southwest
Kansas. The exception will be towards 00z Tuesday in the Hays area
where a few isolated to widely scattered thunderstorms may
develop given its location to a surface boundary. At this time
given such low chances (<20%) will only include vicinity for
thunderstorms between 00z Tuesday and 03z Tuesday at Hays. The
surface boundary, cold front, will move across southwest Kansas
overnight as as this boundary passes the southerly winds will
become north northwest. An area of low clouds will follow the
frontal passage with ceilings falling back into the 2000 to 3000
ft AGL level at Hays after 12z. Ceilings as low as 3000 to 5000ft
AGL level will be possible after 15z at Dodge City and possibly
even Garden City.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 101  68  84  62 /  10  10  20  20
GCK 100  66  82  60 /  10  20  20  20
EHA  99  66  85  62 /  10  20  30  40
LBL 100  68  88  62 /  10  10  20  30
HYS 103  66  75  60 /  20  30  20  20
P28 102  73  93  64 /   0  10  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 15, 12:34 AM CST, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
134 AM CDT Mon Aug 15 2022

KSZ030-031-043>046-061>066-074>081-084>090-161200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
134 AM CDT Mon Aug 15 2022 /1234 AM MDT Mon Aug 15 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Isolated storms could be possible late this afternoon and evening from
Syracuse to Hays. Outflow winds of 50 to 60 mph is the main threat
with the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 4:45 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Mon Aug 15 2022

KSZ030-031-152315-
Trego KS-Ellis KS-
545 PM CDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 615 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Trego
and northwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9973 3904 9992 3913 9988 3913 9954
TIME...MOT...LOC 2244Z 214DEG 10KT 3905 9983

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

FINCH

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 15, 4:58 PM CST
Where
Ellis County, 2.12 mi NW of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.950, -99.580

A wind gust was estimated to be around 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054720.